Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 166, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 18, 2018, 6:55 PM CDT for Hand County, South Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2018, 6:55 PM CDT (23:55 UTC)
- Expired
- Jul 18, 2018, 7:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Hand County, SD
The radar
The Aberdeen radar (KABR), 117 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 7:00 PM CDT | HAIL 1 | 3 S Saint Lawrence, SD | NICKELS AND QUARTERS. RADAR ESTIMATED TIME. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 3:43 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1815 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -90 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
016
WUUS53 KABR 182355
SVRABR
SDC059-190045-
/O.NEW.KABR.SV.W.0166.180718T2355Z-180719T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
655 PM CDT WED JUL 18 2018
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
East central Hand County in central South Dakota...
* Until 745 PM CDT.
* At 655 PM CDT, a severe thunderstorm was located over St. Lawrence,
or near Miller, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
St. Lawrence and Vayland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1100 PM CDT for central South
Dakota.
LAT...LON 4444 9898 4451 9898 4452 9875 4440 9879
TIME...MOT...LOC 2355Z 283DEG 9KT 4448 9893
HAIL...1.00IN
WIND...60MPH
$$
KF1 follow-up statement
793
WWUS53 KABR 190030
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
730 PM CDT WED JUL 18 2018
SDC059-190039-
/O.CAN.KABR.SV.W.0166.000000T0000Z-180719T0045Z/
Hand SD-
730 PM CDT WED JUL 18 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HAND COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and is exiting the warned area. Therefore, the warning has
been cancelled.
A Tornado Watch remains in effect until 1100 PM CDT for central South
Dakota.
LAT...LON 4444 9898 4451 9898 4452 9875 4440 9879
TIME...MOT...LOC 0027Z 283DEG 9KT 4446 9881
$$
KFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 6:26 PM CDT, 29 minutes earlier.
Area forecast discussion, Jul 18, 6:26 PM CDT, 29 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 626 PM CDT Wed Jul 18 2018 .SHORT TERM...(This Evening through Thursday Afternoon) Issued at 335 PM CDT Wed Jul 18 2018 Upper level low pressure area in central SD will spin its way slowly east through the night and into Minnesota on Thursday. A couple vort lobes rotating around it along with a warm front pushing north this evening will bring scattered to numerous showers/storms to much of the cwa. Radar was showing new development this afternoon in the better surface heating area of central SD and along the nose of the warmer air pushing north. The MUCAPE across the cwa was mainly in the 1000-2000 j/kg range late this afternoon with decent effective deep layer shear of 30 to 40 knots across central SD. Thus, any severe storms would occur across central SD. With the hi-res and operational models all indicating good reflectivity returns/qpf into tonight, will continue with the high pops. As the upper low moves east, the deformation zone and wrap around will bring decent chances of rainfall into Thursday mainly across the east. With the rainfall, high ll rh and not much wind, expect low clouds to remain across much of the east through Thursday afternoon. Therefore, highs will range from the mid 70s far northeast in the cwa with the cloud cover to the lower 90s far southwest in the cwa. .LONG TERM...(Thursday Evening through Wednesday) Issued at 335 PM CDT Wed Jul 18 2018 The overall pattern at 00Z Friday will continue to show an area of high pressure at 500mb, stuck across the 4-corners states. The Low across southern MN is expected to move across the Great Lakes Friday night, as the high pushes into TX. Another low will be sinking into southwestern Canada/Pacific Northwest, with ridging over our area. The apex of the ridge should be overhead Saturday night, before becoming flattened/zonal as the Canadian low shifts across south central Canada Sunday night-Tuesday, and the area of high pressure retrogrades back to the 4-corners area. At the sfc, low pressure will continue to slowly exit to our east, as a ridge of high pressure sinks in for Friday-Saturday. Expect a cold front to swing across the Dakotas Sunday into early Monday, extending from the sfc low moving west to east across southern Canada. Severe weather will be possible. Otherwise, high pressure looks to be the rule again for the first half of the next work week. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 624 PM CDT Wed Jul 18 2018 Sct showers and storms are expected overnight, along with some lower cigs at KABR/KATY/KMBG. Gusty winds can be expected with any thunderstorms. The main hail threat this evening will be near KPIR. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Mohr LONG TERM...KF AVIATION...TDK
Hazardous weather outlook, Jul 18, 4:30 AM CDT, 14 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 430 AM CDT Wed Jul 18 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-190930- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 430 AM CDT Wed Jul 18 2018 /330 AM MDT Wed Jul 18 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Areas of showers and thunderstorms are expected across the region this afternoon and evening. A few storms could be on the strong side with hail, gusty winds, and heavy rain. Also, there is an isolated tornado threat over south central South Dakota. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. TMT
In the hours before
Special weather statement, Jul 18, 6:05 PM CDT, 50 minutes before
Special Weather Statement National Weather Service Aberdeen SD 605 PM CDT WED JUL 18 2018 SDZ048-182330- Lyman SD- 605 PM CDT WED JUL 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LYMAN COUNTY UNTIL 630 PM CDT... At 605 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles northeast of Vivian, or 11 miles northwest of Presho, moving east at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Lyman County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 1100 PM CDT for central South Dakota. LAT...LON 4402 10031 4409 10031 4415 10006 4394 10005 TIME...MOT...LOC 2305Z 269DEG 10KT 4404 10021 KF
Local storm report, Jul 18, 6:14 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
614 PM CDT WED JUL 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM TSTM WND GST 2 ENE PIERRE 44.38N 100.28W
07/18/2018 M59 MPH HUGHES SD ASOS
&&
JTSpecial weather statement, Jul 18, 6:30 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
630 PM CDT WED JUL 18 2018
SDZ011-018-019-190000-
Clark SD-Spink SD-Day SD-
630 PM CDT WED JUL 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAY...NORTHWESTERN
CLARK AND NORTHEASTERN SPINK COUNTIES UNTIL 700 PM CDT...
At 630 PM CDT, Doppler radar was tracking a strong thunderstorm over
Conde, or 21 miles south of Groton, moving northeast at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Conde and Crandall.
LAT...LON 4506 9790 4505 9823 4520 9824 4524 9812
4524 9799 4530 9798 4531 9795
TIME...MOT...LOC 2330Z 240DEG 22KT 4514 9814
KFSpecial weather statement, Jul 18, 6:34 PM CDT, 21 minutes before
Special Weather Statement National Weather Service Aberdeen SD 634 PM CDT WED JUL 18 2018 SDZ048-190015- Lyman SD- 634 PM CDT WED JUL 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LYMAN COUNTY UNTIL 715 PM CDT... At 634 PM CDT, Doppler radar was tracking a strong thunderstorm near Kennebec, or 9 miles southeast of Presho, moving northeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Lyman, Kennebec and Byre Lake. A Tornado Watch remains in effect until 1100 PM CDT for central South Dakota. LAT...LON 4377 9995 4391 9996 4397 9975 4380 9966 TIME...MOT...LOC 2334Z 242DEG 12KT 4385 9989 KF
Local storm report, Jul 18, 6:47 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
647 PM CDT WED JUL 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL KENNEBEC 43.90N 99.87W
07/18/2018 E0.50 INCH LYMAN SD PUBLIC
&&
NWS ABRSpecial weather statement, Jul 18, 6:48 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
548 PM MDT WED JUL 18 2018
SDZ015-190030-
Dewey SD-
548 PM MDT WED JUL 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DEWEY COUNTY UNTIL
630 PM MDT...
At 548 PM MDT, Doppler radar was tracking a strong thunderstorm over
Parade, or 7 miles east of Eagle Butte, moving southeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Parade.
A Tornado Watch remains in effect until 1000 PM MDT for north central
South Dakota.
LAT...LON 4508 10107 4501 10075 4475 10100 4495 10114
4499 10114 4500 10116
TIME...MOT...LOC 2348Z 309DEG 16KT 4499 10108
KFThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 10:32 AM CDT | Areal Flood Warning | ABR | Dewey | 3 hr |
| Jul 18, 11:17 AM CDT | Special Weather Statement | ABR | Lyman | 43 min |
| Jul 18, 11:27 AM CDT | Severe Thunderstorm Warning | ABR | Lyman | 27 min |
| Jul 18, 3:17 PM CDT | Special Weather Statement | ABR | Stanley | 43 min |
| Jul 18, 3:30 PM CDT | Severe Thunderstorm Warning | ABR | Stanley | 49 min |
| Jul 18, 3:51 PM CDT | Special Weather Statement | ABR | Dewey | 39 min |
| Jul 18, 4:35 PM CDT | Special Weather Statement | ABR | Stanley | 40 min |
| Jul 18, 4:40 PM CDT | Special Weather Statement | ABR | Hand | 50 min |
| Jul 18, 5:04 PM CDT | Special Weather Statement | ABR | Stanley | 41 min |
| Jul 18, 5:21 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 52 min |
| Jul 18, 5:24 PM CDT | Special Weather Statement | ABR | Hughes | 51 min |
| Jul 18, 5:29 PM CDT | Special Weather Statement | ABR | Lyman | 61 min |
| Jul 18, 5:33 PM CDT | Severe Thunderstorm Warning | ABR | Hughes | 29 min |
| Jul 18, 5:42 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 30 min |
| Jul 18, 5:45 PM CDT | Special Weather Statement | ABR | Dewey | 60 min |
| Jul 18, 6:05 PM CDT | Special Weather Statement | ABR | Lyman | 25 min |
| Jul 18, 6:18 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 42 min |
| Jul 18, 6:30 PM CDT | Special Weather Statement | ABR | Spink | 30 min |
| Jul 18, 6:34 PM CDT | Special Weather Statement | ABR | Lyman | 41 min |
| Jul 18, 6:43 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 47 min |
| Jul 18, 6:48 PM CDT | Special Weather Statement | ABR | Dewey | 42 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.